Forgot Password

Sign In

Register

  • Company Information

  • Billing Address

  • Are you primarily interested in advertising *

  • Do you want to recieve the HealthTimes Newsletter?

Repeated exposure to certain contrast mediums may increase patients risk for deadly reaction

Repeated exposure to certain contrast mediums may
Photo: Repeated exposure to certain contrast mediums may
Recent cases of toxic epidermal necrolysis (TEN) have been linked to patients’ reaction to contrast media during imaging procedures, prompting medical experts to urge care and monitoring of all patients undergoing imaging that requires use of both ionic and non-ionic contrast mediums (CM), according to an article recently published in the Medical Journal of Australia.

Lead author Theresa Ly, MB BS, MIPH, with the Concord Repatriation General Hospital in Sydney, and fellow researchers drew attention to a recent case involving a 44-year old woman who presented at a local emergency department who had been suffering from rash, fever, malaise and mucosal ulceration over a three-day period.

The patient was diagnosed with TEN based on bullae and desquamation over more than 80 percent of her body, positive Nikolsky sign, fever, tachycardia and mild hypotension. Her liver function tests were also abnormal. The patient was transferred to the burns unit for treatment and it was found that besides routine medication she had taken for years, her only other exposure to other medication was the CM iopamidol when she underwent a computed tomography (CT) neck scan four weeks before her symptoms began.
Toxic epidermal necrolysis is a severe systemic condition associated with cutaneous sloughing of up to 100 percent of body surface area. The condition, also known as Lyell syndrome is rare—two cares per million annually.

“If not treated and managed promptly, the consequences can be fatal; patients are vulnerable to infections and sepsis leading to death. The mortality associated with TEN is high, at 30 to 40 percent,” Ly and team wrote.

In 80 percent of cases, TEN is attributed to medication and commonly occurs one to three weeks after the therapy has begun.

“The dermatological reactions caused by CM can be classified as early or late reactions. Early reactions occur soon after injection of the contrast medium, and late reactions occur within a week. The incidence of late adverse reactions is 2 percent,” the authors wrote.

The authors noted that several TEN cases have been caused by CM and have commonly involved repeated exposure or sensitization to the CM in cardiac catheter laboratory—TEN occurs with subsequent exposures to the mediums.

“It is important to be aware of the risk of CM and to think twice about the necessity of CM in imaging. Although rare, life-threatening adverse effects such as TEN should lead to reconsideration of contrast dyes, as patients may suffer unnecessarily or lose their lives,” Ly and colleagues concluded.

Comments

Thanks, you've subscribed!

Share this free subscription offer with your friends

Email to a Friend


  • Remaining Characters: 500